Florida, 2010Winter Weather and Sleet in Florida, December 26, 2010
December 26, 2010 · NWS JAX · 6 events in 6 counties and zones
Low level moisture and strong cold air advection on the west side of a 1000 mb surface low offshore of the Georgia Atlantic Coast brought a wintry mix of snow flurries and sleet during the mid morning hours to parts of Northeast Florida.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture and strong cold air advection on the west side of a 1000 mb surface low offshore of the Georgia Atlantic Coast brought a wintry mix of snow flurries and sleet during the mid morning hours to parts of Northeast Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 26, 2:50 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Dec 26, 2:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SUN DEC 26 2010
...HARD FREEZE WITH LOW CHILLS TONIGHT...
.SHORT TERM...1000MB SURFACE LOW NOW OFF THE GA COAST WITH
INCREASING NW WINDS GUSTING TO NEAR 30 MPH OVER SE GA/NE FL. RAIN
IS GRADUALLY COMING TO AN END OVER NE FL WITH SCATTERED AREAS
LINGERING OVER SE GA. WITH TEMPERATURES FALLING AND WRAPAROUND
MOISTURE...THERE STILL IS A SMALL CHANCE OF SNOW FLURRIES OVER
OUR NORTHERN COUNTIES AS MODELS INDICATE. WILL KEEP MENTION OF LIGHT
RAIN AND SNOW FLURRIES IN FORECAST FOR NORTHERN TIER COUNTIES IN
SE GA THIS MORNING AS LOW LEVEL MOISTURE PERSISTS. WITH STRONG
COLD AIR ADVECTION AND LINGERING LOW CLOUDS TEMPERATURES WILL
REMAIN IN THE 40S TODAY. WINDS WILL BE STRONG WITH GUSTS TO 35
MPH EXPECTED...LAKE WIND AVSY IS IN EFFECT TIL THIS EVENING. WINDS
WILL ALSO STAY UP TONIGHT AS PRESSURE GRADIENT REMAINS TIGHT ON
BACK SIDE OF LOW. WITH A HARD FREEZE EXPECTED INLAND DUE TO STRONG
COLD AIR ADVECTION...THIS WILL PRODUCE WIND CHILLS IN THE TEENS SO
WILL ISSUE WIND CHILL AVSY. WILL ALSO ISSUE A FREEZE WATCH FOR
MONDAY NIGHT AS DECREASING WINDS WILL PRODUCE EVEN COLDER
TEMPERATURES.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...TEMPERATURES WILL WARM
UP THROUGH THE PERIOD TO ABOVE AVERAGE BY THURSDAY. RIDGING
DEVELOPS OVER THE SE WITH A SHORT WAVE MOVING OVER RIDGE ON
THURSDAY. GFS AND ECMWF MODELS KEEP OUR AREA DRY WITH THIS FEATURE
SO ONLY SOME MID- HIGH CLOUDS EXPECTED. MODELS SLOW DOWN NEXT
COLD FRONT TILL SUNDAY SO EXTENDED PERIOD SHOULD STAY MILD AND DRY.
&&
.AVIATION...CIGS LOWERING BEHIND COLD FRONT WHICH MOVED THRU TAF
SITES 06-07Z ACCOMPANIED BY 15-25KT WNW WINDS. CIGS BEHIND FRONT
APPEAR TO BE IN 006-012 RANGE...AND THAT IS WHATS CURRENTLY FCST IN
TAFS THRU THE MORNING. WILL MAINTAIN GUSTY WNW WINDS THRU THE DAY
GIVEN TIGHT PRESSURE GRADIENT AND STRONG COLD AIR ADVECTION...WILL
CONTINUE GUSTS INTO EVENING BEFORE THEY TAPER OFF AS PRESSURE
GRADIENT RELAXES SLIGHTLY.
&&
.MARINE...WILL MAINTAIN GALE WARNING ALL AREAS (INITIALLY SCA
NEARSHORE). BUOYS CURRENTLY SHOWING OCCASIONALLY GALE FORCE WINDS
SRN PART OF OUR MARINE AREA...SHOULD CONTINUE TO SPREAD NORTHWARD
AND EXPAND INTO NEARSHORE COMPONENT AS SFC LOW REFORMS OFF SE U.S.
COAST AND INTENSIFIES.
&&
.FIRE WEATHER...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING
AND EXPAND TO ALSO INCLUDE GILCHRIST...ALACHUA AND PUTNAM
COUNTIES...BEST CHANCE FOR SUFFICIENT TEMP-DEWPT SPREAD FOR MIN RH'S
TO AT LEAST BRIEFLY REACH 35 PCT ALONG WITH GUSTY SFC WINDS WILL BE
ACRS OUR SRN COUNTIES. ELSEWHERE ACROSS INTERIOR NE FL...MIN RH
CRITERION MAY NOT BE MET FOR RFW...BUT COMBO OF GUSTY WINDS...RH'S
DOWN TO 35-40 PCT RANGE AND BELOW NORMAL RAINAFLL MAY ENHANCE FIRE
DANGER...WILL NOTE THIS IN FIRE DANGER STMT.
WILL MAINTAIN FIRE WEATHER WATCH FOR MON AFTN ACRS ALL OF NE FL
WHERE MIN RH CRITERIA IS LIKELY TO BE REACHED. POTENTIAL FOR RED
FLAG CONDITIONS EXPECTED TUE AS WELL...AND PERHAPS WED SUWANNEE
VALLEY REGION OF NE FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 42 25 48 21 / 10 0 0 0
SSI 47 28 47 29 / 20 10 0 0
JAX 46 25 49 24 / 10 0 0 0
SGJ 50 27 49 29 / 10 0 0 0
GNV 48 23 50 21 / 10 0 0 0
OCF 50 24 51 21 / 10 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
UNION.
HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
UNION.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
LAKE WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST MONDAY
FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
UNION.
RED FLAG WARNING FROM NOON TODAY TO 5 PM EST THIS AFTERNOON FOR
ALACHUA-FLAGLER-GILCHRIST-MARION-PUTNAM.
GA...HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
LAKE WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 9 PM EST THIS
EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST MONDAY
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...GALE WARNING UNTIL 7 AM EST MONDAY FOR ALTAMAHA SOUND GA TO
FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
FL OUT 20 NM.
GALE WARNING FROM 10 AM THIS MORNING TO 7 AM EST MONDAY FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
ZIBURA/WOLFHazardous weather outlook, Dec 26, 3:57 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 AM EST SUN DEC 26 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
357 AM EST SUN DEC 26 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...LAKE WIND ADVISORY TODAY...
...HARD FREEZE WARNING TONIGHT...
...WIND CHILL ADVISORY TONIGHT...
...GALE WARNING TODAY AND TONIGHT...
NORTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
TODAY. PLEASE REFER TO THE LASTEST URGENT WEATHER MESSAGE.
VERY COLD AIR MOVING INTO THE AREA TODAY WILL PRODUCE A HARD FREEZE
TONIGHT. ALSO...STRONG WINDS WILL PRODUCE DANGEROUS WIND CHILLS.
WIND CHILL VALUES WILL FALL INTO THE MIDDLE TEENS BY EARLY MONDAY
MORNING. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE.
THERE WILL BE AN ELEVATED FIRE DANGER TODAY OVER PARTS OF NORTHEAST
FLORIDA DUE TO LOW HUMIDITY AND STRONG WINDS.
A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS THROUGH TONIGHT
WITH GUSTS UP TO 40 KNOTS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
...HARD FREEZE WATCH MONDAY NIGHT...
ANOTHER HARD FREEZE IS EXPECTED OVER THE AREA MONDAY NIGHT. WINDS
WILL BE LIGHT ALLOWING TEMPERATURES TO FALL INTO THE LOWER 20S OVER
INLAND AREAS. A LIGHT FREEZE IS POSSIBLE INLAND TUESDAY NIGHT.
THERE WILL BE AN ELEVATED FIRE DANGER MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MZ
In the hours before
Special weather statement, Dec 26, 3:22 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 AM EST SUN DEC 26 2010
FLZ020>025-030>033-262200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-
INCLUDING THE CITIES OF...JASPER...LIVE OAK...LAKE CITY...
MACCLENNY...FERNANDINA BEACH...JACKSONVILLE...LAKE BUTLER...
STARKE...GREEN COVE SPRINGS...ST AUGUSTINE
322 AM EST SUN DEC 26 2010
...FIRE DANGER STATEMENT...
COLDER DRIER AIR WILL SPREAD ACROSS THE AREA ON GUSTY WEST TO NORTHWEST
WINDS TODAY. RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO THE 35 TO
40 PERCENT RANGE DURING THE AFTERNOON. WHILE THIS DOES NOT MEET
ESTABLISHED RED FLAG WARNING CRITERIA...THE COMBINATION OF DRIER
AIR...MUCH BELOW NORMAL PRECIPITATION AMOUNTS THIS MONTH...AND
WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH COULD RESULT IN AN
ENHANCED FIRE DANGER THIS AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN TODAY. IF YOU DO BURN...YOUR ARE ADVISED TO USE EXTREME CAUTION.
&&
Winter Weather, Alachua
- When
- December 26, 8:30 AM EST to 12:00 PM EST
- Where
- Alachua forecast zone
- Reported by
- Public
Snow flurries and sleet were reported about 3 miles south of Worthington Springs around 8:30 am. Between 9 am and noon, intermittent snow flurries were observed along Northwest 39th Avenue in Gainesville by a Storm Spotter.
Winter Weather, Columbia
- When
- December 26, 8:30 AM EST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
Spotters reported snow flurries in Lake City.
Winter Weather, Gilchrist
- When
- December 26, 8:40 AM EST
- Where
- Gilchrist forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.726, -82.800 (the zone’s center; the record gives no point)
A spotter reported steadily falling snow flurries about 8 miles northeast of Trenton.
Winter Weather, Duval
- When
- December 26, 9:50 AM EST to 10:00 AM EST
- Where
- Duval forecast zone
- Reported by
- NWS Employee
Light snow flurries mixed with sleet was reported at the NWS Jacksonville office located Jacksonville International Airport around 9:50 am. Around 10 am, a mixture of snow, sleet and rain was reported by an off-duty NWS employee about 3 miles south of the University of North Florida.
Winter Weather, Flagler
- When
- December 26, 11:14 AM EST to 12:01 PM EST
- Where
- Flagler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Around 11:14 am, the Fire Rescue Station about 1 mile WNW of Andalusia reported snow flurries near Shell Bluff. At 11:50 am, the public reported flurries in Palm Coast. At 11:57 am, the public reported snow flurries in the Hammocks on Flagler Drive in Palm Coast. At 12:01 pm, the emergency manager relayed reports of snow flurries near Princess Estate and Marineland.
Sleet, Clay
- When
- December 26, 11:30 AM EST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
A spotter reported occasional sleet near Knight Boxx Road and Blanding Blvd.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in New York, December 26 to 27, 20101 death · 1 injured · 17 events
- Heavy Snow in North Carolina, December 26, 20101 death · 15 events
- Heavy Snow and Winter Weather in Maryland, December 26 to 27, 20101 death · 5 events
- Winter Storm in Massachusetts, December 26 to 27, 2010$600,000 · 17 events
- Blizzard and Heavy Snow in New Jersey, December 26 to 27, 20103 injured · $100,000 · 29 events
- Winter Storm and Winter Weather in Vermont, December 26 to 27, 2010$155,000 · 15 events
- High Wind and Strong Wind in New Jersey, December 26 to 28, 2010$80,000 · 60 kt wind · 21 events
- Heavy Snow and Winter Weather in Delaware, December 26 to 27, 20106 injured · 4 events
- High Wind and Strong Wind in Delaware, December 26 to 27, 2010$50,000 · 54 kt wind · 4 events
- Winter Storm in Connecticut, December 26 to 27, 2010$50,000 · 3 events
- Winter Storm in New Hampshire, December 26 to 27, 2010$25,000 · 3 events
- Blizzard and Heavy Snow in Maine, December 26 to 27, 201018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266543, 266545, 266546, 266548, 266550, 266547.